Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 47, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 18, 2022, 7:58 PM CDT for Oneida County, Vilas County, Wisconsin. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2022, 7:58 PM CDT (00:58 UTC)
- Expired
- Jul 18, 2022, 8:21 PM CDT
- In force
- 23 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Oneida County, WI, Vilas County, WI
The radar
The Green Bay radar (KGRB), 187 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1342 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1388 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
545
WUUS53 KGRB 190058
SVRGRB
WIC085-125-190200-
/O.NEW.KGRB.SV.W.0047.220719T0058Z-220719T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
758 PM CDT Mon Jul 18 2022
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Southwestern Vilas County in north central Wisconsin...
Central Oneida County in north central Wisconsin...
* Until 900 PM CDT.
* At 757 PM CDT, a severe thunderstorm was located near Willow
Reservoir, or 20 miles northwest of Rhinelander, moving southeast
at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Newbold around 840 PM CDT.
Rhinelander and Woodboro around 855 PM CDT.
Other locations impacted by this severe thunderstorm include Mc
Naughton, Arbor Vitae, Lower Tomahawk River Natural Area, Goodnow,
Harshaw, Hazelhurst, Woodruff, Tomahawk River Pines Natural Area,
Sugar Camp and Lake Tomahawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4578 8996 4601 8976 4578 8923 4556 8955
4556 8978
TIME...MOT...LOC 0057Z 314DEG 17KT 4580 8980
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Eckberg2 follow-up statements
012
WWUS53 KGRB 190109
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
809 PM CDT Mon Jul 18 2022
WIC125-190118-
/O.CAN.KGRB.SV.W.0047.000000T0000Z-220719T0200Z/
Vilas WI-
809 PM CDT Mon Jul 18 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN VILAS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 4582 8982 4590 8972 4578 8923 4556 8955
4556 8975
TIME...MOT...LOC 0108Z 309DEG 20KT 4576 8971
$$
WIC085-190200-
/O.CON.KGRB.SV.W.0047.000000T0000Z-220719T0200Z/
Oneida WI-
809 PM CDT Mon Jul 18 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR CENTRAL ONEIDA COUNTY...
At 808 PM CDT, a severe thunderstorm was located 7 miles northeast of
Willow Reservoir, or 15 miles northwest of Rhinelander, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Newbold around 835 PM CDT.
Crystal Lake Scout Reservation around 840 PM CDT.
Rhinelander and Woodboro around 845 PM CDT.
Other locations impacted by this severe thunderstorm include Mc
Naughton, Lower Tomahawk River Natural Area, Goodnow, Harshaw,
Hazelhurst, Sugar Camp, Lake Tomahawk and Minocqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4582 8982 4590 8972 4578 8923 4556 8955
4556 8975
TIME...MOT...LOC 0108Z 309DEG 20KT 4576 8971
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Eckberg729
WWUS53 KGRB 190121
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
821 PM CDT Mon Jul 18 2022
WIC085-190130-
/O.CAN.KGRB.SV.W.0047.000000T0000Z-220719T0200Z/
Oneida WI-
821 PM CDT Mon Jul 18 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ONEIDA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 4582 8982 4590 8972 4578 8923 4556 8955
4556 8975
TIME...MOT...LOC 0119Z 314DEG 17KT 4572 8965
$$
EckbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:37 PM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, Jul 18, 2:37 PM CDT, 5 hours 21 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 237 PM CDT Mon Jul 18 2022 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Tuesday Issued at 237 PM CDT Mon Jul 18 2022 Sunny skies through the morning have brought surface temperatures to their convective points this afternoon, with a robust cumulus field in place across much of the area. Dewpoints have been on the rise this afternoon as well, helping to bring up surface CAPE values as CIN aloft erodes. As a result, a few storms have popped up over far north-central Wisconsin. As we get into the late afternoon hours, convection will likely continue across portions of northern Wisconsin. Coverage will likely remain isolated to scattered however, as upper forcing to focus convection will be lacking this afternoon. Any storms that do develop will have the potential to become strong to severe with potential for hail and some strong wind gusts. Attention then turns to the arrival of the first of a several shortwaves from the west this evening, currently visible over northern Minnesota where a few showers have kept going through the morning hours. Short range models have generally focused on the passage of the shortwave for any convection tonight, but there is some question as to how much instability will be in the region if the afternoon showers gain additional coverage. Again, spotty strong to severe storms will be possible in the region, especially across far northern WI and the Upper Peninsula. Tonight, shower chances continue across northern Wisconsin but most of central to east-central WI will see quiet conditions. Low temperatures will be fairly mild, ranging from the 60s to low 70s. Precipitation trends remain fairly messy for Tuesday. WAA through the mid levels will create a fairly robust capping inversion, creating the main hurdle for any convection in the late morning to afternoon. Despite this, A few models still paint out isolated precipitation as the first of two shortwaves cross the area. Fairly significant CAPE values will be brewing under the cap during this time, so kept some light pops in for the early afternoon. Although most of the area does not seem likely to see anything early in the day, any storms that do develop will have the potential to become strong. A better chance for storms then follows for the evening, as a 40 kt LLJ aims across the region accompanied by a fairly vigorous shortwave. Thus, have increasing pops through the late afternoon into the evening hours Tuesday night. Strong to severe storms will be possible Tuesday night. .LONG TERM...Tuesday Night Through Monday Issued at 237 PM CDT Mon Jul 18 2022 Focus of this forecast mainly revolves around the potential for severe thunderstorms on Tuesday night. Tuesday night and Wednesday night...A compact and strong shortwave will push a cold front across the region on Tuesday night. QG forcing looks rather robust as wind fields increase just ahead of the shortwave and cold front. While deep layer instability (1000- 2000 j/kg) will be more than sufficient for strong thunderstorms, strong capping of more than 150 j/kg will have to be overcome in order for that to occur. Because of this capping, HREF paintball imagery show relatively low probabilities of widespread deep convection. As a result, likely looking at only isolated strong to severe thunderstorm development over central and north-central Wisconsin early Tuesday evening that gradually weakens as it spreads northeast through the evening hours. If any surface based, deep convection were to develop, cyclonic curved low level hodographs would suggest all hazards would be possible. At this time, central and north-central WI appear to be most at risk with the severe threat diminishing further east. Behind the cold front, slightly cooler and less humid air will push into the region via northwest winds. Enhanced moisture and steepening low level lapse rates could lead to a few showers and maybe an isolated storm on Wednesday afternoon into early Wednesday evening. Then skies should clear through the rest of the night. Rest of the forecast...Northern WI will be on the southern edge of cyclonic upper level flow on Thursday and Friday. The amplitude of that cyclonic flow is still questionable, and a stronger trough would lead to a chance of showers and storms across far northern WI. But not enough evidence to stray from a dry forecast. A higher chance of showers/storms looks to occur towards late in the weekend when southerly flow returns along with a stronger shortwave trough. Temps will likely remain slightly above normal through the period. && .AVIATION...for 18Z TAF Issuance Issued at 115 PM CDT Mon Jul 18 2022 A scattered cumulus field will be in place across the region this afternoon and into the evening before skies clear again. There will be a small chance for showers and thunderstorms in the far north this evening, but most of the area will remain dry. Given the small chance, kept thunder out of the RHI TAF for now, but may be needed if storms do get a bit further in to WI tonight. Light winds and clear skies will then be in place overnight, which will bring in at least a few patches of fog. A few showers may cross into central WI Tuesday morning, but again the overall chance was low enough to keep out of the TAF for now. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Uhlmann LONG TERM......MPC AVIATION.......Uhlmann
Hazardous weather outlook, Jul 18, 2:20 PM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 220 PM CDT Mon Jul 18 2022 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191930- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 220 PM CDT Mon Jul 18 2022 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a chance for thunderstorms over northern Wisconsin this afternoon into tonight. A few of the storms could be severe, with damaging winds, large hail and torrential downpours. .DAYS TWO THROUGH SEVEN...Tuesday through Monday There is a chance of thunderstorms at times from Tuesday afternoon through Wednesday afternoon. Although isolated strong to severe storms will be possible anytime during this period, the greatest threat of severe weather is anticipated on Tuesday evening. Damaging winds and large hail will be the primary threats. A chance of thunderstorms will then return at times this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over northern Wisconsin this through tonight. LMZ521-522-541>543-191930- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 220 PM CDT Mon Jul 18 2022 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight There is a chance of thunderstorms north of Algoma tonight. Any storms that develop will pose a hazard to boaters. .DAYS TWO THROUGH SEVEN...Tuesday through Monday There is a chance of thunderstorms Tuesday evening into Wednesday. Any storms that develop will pose a hazard to boaters. Strong to severe storms may occur, especially Tuesday night. Gusty south to southwest winds and building waves may lead to hazardous conditions for small craft on Lake Michigan Tuesday night through midday Wednesday. A chance of thunderstorms will then return at times this weekend into early next week. Uhlmann/MPC
In the hours before
Special weather statement, Jul 18, 7:18 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Green Bay WI
718 PM CDT Mon Jul 18 2022
WIZ005-010-190100-
Vilas WI-Oneida WI-
718 PM CDT Mon Jul 18 2022
...A strong thunderstorm will impact portions of southwestern Vilas
and northwestern Oneida Counties through 800 PM CDT...
At 717 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lac Du Flambeau, or 15 miles southeast of Turtle Flambeau Flowage,
moving southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Torrential rainfall could lead to minor
flooding and ponding of water on highways.
This strong thunderstorm will be near...
Squirrel Lake around 730 PM CDT.
Rainbow Flowage around 755 PM CDT.
Other locations impacted by this storm include Hazelhurst, Arbor
Vitae, Woodruff, Tomahawk River Pines Natural Area, Lake Tomahawk and
Minocqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4584 8946 4575 8983 4597 9005 4598 9004
4598 8993 4615 8993
TIME...MOT...LOC 0017Z 318DEG 23KT 4598 8989
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
EckbergLocal storm report, Jul 18, 7:31 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
731 PM CDT MON JUL 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL LAC DU FLAMBEAU 45.96N 89.88W
07/18/2022 M0.50 INCH VILAS WI TRAINED SPOTTER
WIND GUST ESTIMATED AROUND 40 MPH.
&&
ECKBERGLocal storm report, Jul 18, 7:32 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
732 PM CDT MON JUL 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL LAC DU FLAMBEAU 45.96N 89.88W
07/18/2022 M0.75 INCH VILAS WI TRAINED SPOTTER
DIME SIZE HAIL REPORTED.
&&
ECKBERGSpecial weather statement, Jul 18, 7:34 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Green Bay WI
734 PM CDT Mon Jul 18 2022
WIZ005-010-190130-
Vilas WI-Oneida WI-
734 PM CDT Mon Jul 18 2022
...A strong thunderstorm will impact portions of southwestern Vilas
and northwestern Oneida Counties through 830 PM CDT...
At 734 PM CDT, Doppler radar was tracking a strong thunderstorm near
Squirrel Lake, or 19 miles southeast of Turtle Flambeau Flowage,
moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rainbow Flowage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4606 8971 4578 8939 4562 8968 4586 9004
4587 9003
TIME...MOT...LOC 0034Z 314DEG 18KT 4592 8984
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EckbergLocal storm report, Jul 18, 7:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
745 PM CDT MON JUL 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TSTM WND GST WAUSAU 44.96N 89.63W
07/18/2022 M45 MPH MARATHON WI ASOS
&&
ECKBERGLocal storm report, Jul 18, 7:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
754 PM CDT MON JUL 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL 1 NNW LAC DU FLAMBEAU 45.97N 89.89W
07/18/2022 M0.75 INCH VILAS WI PUBLIC
&&The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:07 PM CDT | Special Weather Statement | GRB | Marathon | 53 min |
| Jul 18, 7:18 PM CDT | Special Weather Statement | GRB | Vilas | 42 min |
| Jul 18, 7:34 PM CDT | Special Weather Statement | GRB | Oneida | 56 min |
| Jul 18, 9:17 PM CDT | Special Weather Statement | GRB | Oneida | 43 min |
| Jul 19, 3:45 AM CDT | Small Craft Advisory | GRB | 42 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.